Iowa, 2025Blizzard in Iowa, December 28 to 29, 2025
December 28 to 29, 2025 · NWS ARX · 6 events in 6 counties and zones
An impactful winter storm brought strong winds and snow to portions of northeast Iowa throughout the afternoon and evening hours on December 28th. Snowfall totals across northeast Iowa ranged from 2 to 4 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An impactful winter storm brought strong winds and snow to portions of northeast Iowa throughout the afternoon and evening hours on December 28th. Snowfall totals across northeast Iowa ranged from 2 to 4 inches. In addition, the combination of wind gusts of 35 to 55 mph resulted in visibilities dropping to a quarter of a mile or less at times resulting in blizzard conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 28, 6:07 AM CST, 1 hour 53 minutes earlier. Its key messages:
- Slight increase in snowfall amounts for the Winter Storm today into Monday morning with 6"+ along and north the Interstate 90 corridor from southeast Minnesota through western and central Wisconsin. Combination of strong winds near 45 mph may decrease overall amounts while exacerbating blowing snow and visibility impacts. Rapid cooling also raises freezing roadway concerns from initial rain this morning.
- Upgraded to Blizzard Warning in parts of southeast Minnesota and northeast Iowa while upgrading some of northeast Iowa and southwest Wisconsin from Winter Weather Advisory to Winter Storm Warning.
Area forecast discussion, Dec 28, 6:07 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
607 AM CST Sun Dec 28 2025
.KEY MESSAGES...
- Slight increase in snowfall amounts for the Winter Storm today
into Monday morning with 6"+ along and north the Interstate 90
corridor from southeast Minnesota through western and central
Wisconsin. Combination of strong winds near 45 mph may
decrease overall amounts while exacerbating blowing snow and
visibility impacts. Rapid cooling also raises freezing roadway
concerns from initial rain this morning.
- Upgraded to Blizzard Warning in parts of southeast Minnesota
and northeast Iowa while upgrading some of northeast Iowa and
southwest Wisconsin from Winter Weather Advisory to Winter
Storm Warning.
&&
.DISCUSSION...
Issued at 400 AM CST Sun Dec 28 2025
Morning Observations:
An area of closed upper level cyclonic flow on GOES water vapor
imagery loops meandering east-southeast into North Dakota is
approaching an enhanced subtropical jet streak on GOES derived
upper level winds from the Desert Southwest through the
northern Great Lakes. Rapid cyclogenesis with their confluence
through the morning hours expected along a low level baroclinic
boundary extending southwest of the forecast area early this
morning will leverage 90th to max percentile moisture (SPC RAOB
Climatology) through the Upper Mississippi River Valley.
Additional impacts expected from strong winds and rapid freeze
due to the rapid deepening of the extratropical cyclone.
Precipitation Type Today:
Initial rainfall (HREF) spreads northeast through the morning
hours along the enhanced low level moisture transport before
the surface cold front slides from northwest to southeast near
or shortly before noon, providing a switch in precipitation
type to snow. While freezing rain cannot be completely ruled
out, high resolution forecast soundings suggest a rapid, deep
cool below the 0C isotherm due to the rapid progression of the
system limiting overall expectations. A limited window lacking
upper level ice introduction as surface temperatures cool would
be the limited, scattered culprit should a minuscule extent of
freezing precipitation occur.
Snowfall Timing & Confidence:
Initial, highest snowfall rates spread northeast from north-
central Iowa through central and eastern Minnesota into west-
central and central Wisconsin through the early afternoon tied
to enhanced low level (850mb/700mb) frontogenesis. While HREF
confidence has increased probabilities for higher amounts
during the afternoon/evening (18Z-00Z) along our western
peripheral counties in southeast Minnesota and west-central
Wisconsin, membership depicts a bimodal distribution.
The most extreme solution seen in the ARW (28.00Z), targeting
an area of 1" to 2.5" per hour snowfall rates where nodes of
amplified low level (850mb/700mb) frontogenesis advect. While
snowfall will be steady through the evening, another enhanced
area of low level frontogenesis collocated with a thick (3000m)
DGZ tonight returns higher snowfall rate potential progressing
from northwest to southeast. Less of a signal in high resolution
models for this at the current forecast hour as moisture is
lower, however is something work keeping an eye on given
nighttime driving and more intense snowfall rate potential.
Snow Amounts & Confidence:
A stronger solution to the low increased low level frontogenesis
and extent of higher QPF across the forecast area, increasing
snowfall totals by 1" to 2". The transient nature of the system
and dependency on transient frontogenesis still leaves much to
be desired in confidence with HREF members varying from 10"-13"
(10:1 SLR) across the northern half of the forecast area in the
NAMNest (28.00Z) and ARW (28.00Z) to 6"-9" (10:1 SLR) in the
HRRR (28.00Z) and NSSL (28.00Z).
In collaboration with neighbors, have toned down snowfall
amounts some from raw short term model output to temper 10"+
totals for northern half of the forecast area by throttling 20:1
SLRs given expected dendritic demolition from the high winds.
Winter Impacts & Confidence:
Confidence in widespread impacts remains high as the tightened
low level height gradient increases northwest surface winds
gusting near 45 mph concurrent with enhanced low level cold air
advection through late morning and afternoon. While the higher
initial snowfall rates will provide a blowable snowpack, amount
of initial surface melting solidifying accumulations and
limiting transport remains the inherent challenge. Regardless,
the higher rates and wet roads combined with the plummeting
temperatures persists freezing road impacts. Given the higher
amounts slightly farther south, have extended the Winter Storm
Warning a couple counties south in Wisconsin, upgrading the
previous Winter Weather Advisory. While solidification of
accumulating, potentially blowable snowpack remains a question,
highest confidence for strongest winds collocated with
confidence for enhanced snowfall rates, and initial freezing
areas of the Winter Storm Warning in southeast Minnesota and
northeast Iowa were upgraded to a Blizzard Warning as well which
aligns with local Blizzard climatology.
Next Week Cold:
The upper level trough isn't going anywhere fast
as we move into the new week. The GEFS and EPS keep the Upper
Mississippi under its influence through at least Friday. Daytime
highs mostly in the teens with Thursday continuing to trend
coldest, LREF probabilities for single digit highs.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 601 AM CST Sun Dec 28 2025
While fog bank has somewhat improved early this morning, 1/4SM
visibility has lingered and persisted in parts of southeast
Minnesota, northeast Iowa, and southwest Wisconsin; affecting
both TAF sites. Precipitation chances are progressing northeast
on radar imagery, ultimately alleviating FG to RA through the
morning hours.
This rain transitions to snow from west to east during the day
with conditions deteriorating to LIFR as the snow intensifies
and blowing snow risk increases during the late afternoon and
evening. Light overnight winds switch to the north/northwest
early this morning, increasing to 15-25G40kts west of the
Mississippi River by midday and spreading slowly to the east
during the afternoon and overnight.
The heaviest snow occurs overnight and clears Monday morning,
though the risk of blowing snow will continue with winds
remaining strong and only slowly decreasing through the day.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until noon CST today for WIZ041>044-053>055-
061.
Winter Storm Warning from 3 PM this afternoon to noon CST
Monday for WIZ017-029-033-034-041>044-053-054.
Winter Weather Advisory from 3 PM this afternoon to noon CST
Monday for WIZ055-061.
Winter Storm Warning from noon today to 9 AM CST Monday for
WIZ032.
MN...Dense Fog Advisory until noon CST today for MNZ086>088-094>096.
Blizzard Warning from noon today to 9 AM CST Monday for MNZ086-
087-094-095.
Winter Storm Warning from 3 PM this afternoon to noon CST
Monday for MNZ096.
Winter Storm Warning from noon today to 9 AM CST Monday for
MNZ079-088.
IA...Dense Fog Advisory until noon CST today for IAZ008>011-018-019-
029-030.
Blizzard Warning from noon today to 9 AM CST Monday for IAZ008-
009-018-019.
Winter Storm Warning from 3 PM this afternoon to noon CST
Monday for IAZ010-011.
Winter Weather Advisory from 3 PM this afternoon to noon CST
Monday for IAZ029-030.
&&
DISCUSSION...JAR
AVIATION...JARHazardous weather outlook, Dec 28, 4:54 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
454 AM CST Sun Dec 28 2025
IAZ008-009-018-019-MNZ086-087-094-095-291100-
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
454 AM CST Sun Dec 28 2025
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.
.DAY ONE...Today and Tonight
A dense fog advisory is in effect this morning for visibilities
below 1/4 of a mile.
A Blizzard Warning is in effect this afternoon through Monday
morning for heavy snowfall and strong winds causing dangerous
travel conditions.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Blizzard Warning remains in effect Monday morning for dangerous
impacts from heavy snow and strong winds.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A webinar is scheduled for 10AM this morning.
IAZ010-011-MNZ088-096-WIZ041>044-053-054-291100-
Winneshiek-Allamakee-Winona-Houston-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-
454 AM CST Sun Dec 28 2025
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
A dense fog advisory is in effect this morning for visibilities
below 1/4 of a mile.
A Winter Storm Warning goes into effect this afternoon for heavy
snow causing dangerous impacts and travel conditions through
Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Winter Storm Warning remains in effect Monday morning.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A webinar is scheduled for 10AM this morning.
MNZ079-WIZ017-029-032>034-291100-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
454 AM CST Sun Dec 28 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...Today and Tonight
A Winter Storm Warning goes into effect this afternoon for heavy
snow causing dangerous impacts and travel conditions through
Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Winter Storm Warning remains in effect Monday morning.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A webinar is scheduled for 10AM this morning.
IAZ029-030-WIZ055-061-291100-
Fayette-Clayton-Richland-Grant-
454 AM CST Sun Dec 28 2025
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
A dense fog advisory is in effect this morning for visibilities
below 1/4 of a mile.
A Winter Weather Advisory goes into effect at 3PM for snow
causing slippery to hazardous travel conditions through Monday
morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Winter Weather Advisory remains in effect through Monday morning
for slippery to hazardous travel conditions.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
A webinar is scheduled for 10AM this morning.
nofwd
Blizzard, Floyd
- When
- December 28, 8:00 AM CST to 11:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- AWOS
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
The combination of falling snow and wind gusts of 40 to 50 mph led to a period of very low visibilities during the afternoon and evening hours on December 28th in Floyd County. During this period, a peak wind gust of 48 mph was observed at Charles City Airport. Snowfall totals across the county ranged from 2 to 3 inches with the highest snowfall report in the county being 2 inches 1 mile east-southeast of Charles City.
Blizzard, Howard
- When
- December 28, 8:00 AM CST to December 29, 1:00 AM CST
- Where
- Howard forecast zone
- Reported by
- AWOS
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
The combination of falling snow and wind gusts of 40 to 50 mph led to a period of very low visibilities during the afternoon and evening hours on December 28th in Howard County. During this period, a peak wind gust of 46 mph was observed in Saratoga. Snowfall totals across the county ranged from 3 to 4 inches.
Blizzard, Mitchell
- When
- December 28, 8:00 AM CST to December 29, 1:00 AM CST
- Where
- Mitchell forecast zone
- Reported by
- AWOS
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
The combination of falling snow and wind gusts of 35 to 45 mph led to a period of very low visibilities during the afternoon and evening hours on December 28th in Mitchell County. Snowfall totals across the county ranged from 2 to 4 inches.
Blizzard, Chickasaw
- When
- December 28, 9:00 AM CST to December 29, 1:00 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
The combination of falling snow and wind gusts of 45 to 55 mph led to a period of very low visibilities during the afternoon and evening hours on December 28th in Chickasaw County. During this period, a peak wind gust of 53 mph was observed at New Hampton. Snowfall totals across the county ranged from 2 to 3 inches with the highest snowfall report in the county being 3 inches in New Hampton.
Blizzard, Winneshiek
- When
- December 28, 9:00 AM CST to December 29, 3:00 AM CST
- Where
- Winneshiek forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
The combination of falling snow and wind gusts of 30 to 40 mph led to a period of very low visibilities during the afternoon and evening hours on December 28th in Winneshiek County. During this period, a peak wind gust of 38 mph was observed at Decorah. Snowfall totals across the county ranged from 2 to 4 inches with the highest snowfall report in the county being 3 inches 8 miles east-northeast of Decorah.
Blizzard, Fayette
- When
- December 28, 9:00 AM CST to December 29, 3:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- AWOS
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
The combination of falling snow and wind gusts of 30 to 40 mph led to a period of very low visibilities during the afternoon and evening hours on December 28th in Fayette County. During this period, a peak wind gust of 51 mph was observed at Oelwein. Snowfall totals across the county ranged from 2 to 3 inches with the highest snowfall report in the county being 3 inches 3 miles north of Fayette.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, December 28 to 29, 20251 death · 1 injured · 22 events
- Rip Current in Puerto Rico, December 28, 20251 death · 2 injured · 1 event
- Cold in Arizona, December 28, 20251 death · 1 event
- Tornado and Damaging Winds in Indiana, December 28, 20251 injured · $1.5 million · EF1 · 8 events
- Tornadoes and Damaging Winds in Illinois, December 28, 2025EF2 · 10 events
- Blizzard and Winter Storm in Minnesota, December 28 to 29, 20251 injured · 42 events
- Tornadoes and Flood in Illinois, December 28, 2025EF1 · 14 events
- Tornado and Hail in Illinois, December 28, 2025EF1 · 8 events
- Damaging Winds in Ohio, December 28, 2025$27,000 · 50 kt wind · 11 events
- Ice Storm and Winter Weather in New York, December 28 to 29, 202527 events
- High Wind and Winter Weather in Illinois, December 28 to 29, 202552 kt wind · 24 events
- Winter Weather in Wisconsin, December 28 to 29, 202520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306893, 1306894, 1306895, 1306900, 1306901, 1306908.